Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 85, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 26, 2018, 6:57 PM MDT for Big Horn County, Wyoming. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2018, 6:57 PM MDT (00:57 UTC)
- Expired
- Jul 26, 2018, 7:45 PM MDT
- In force
- 48 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Big Horn County, WY
The radar
The Billings radar (KBLX), 147 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 7:18 PM MDT | TSTM WND GST 70 | 1 N Greybull, WY | |
| Jul 26, 7:23 PM MDT | TSTM WND GST 79 | 1 N Greybull, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 1.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 599 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 2789 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted.
191
WUUS55 KRIW 270057
SVRRIW
WYC003-270145-
/O.NEW.KRIW.SV.W.0085.180727T0057Z-180727T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
657 PM MDT THU JUL 26 2018
The National Weather Service in Riverton has issued a
* Severe Thunderstorm Warning for...
Central Big Horn County in central Wyoming...
* Until 745 PM MDT.
* At 656 PM MDT, a severe thunderstorm was located 11 miles south of
Bighorn Lake, or 14 miles southeast of Lovell, moving southeast at
40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. Ping pong size hail has been
reported in Cowley, and the Cowley airport gusted up to
62 mph.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Shell and Shell Canyon around 730 PM MDT.
Other locations impacted by this severe thunderstorm include
Porcupine Campground, Greybull South Big Horn County Airport, Bald
Mountain Campground, Shell Creek Campground, and the south
end of Bighorn Canyon National Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If on or near Bighorn Lake, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Very heavy rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4484 10783 4481 10782 4479 10783 4477 10775
4471 10774 4471 10768 4468 10767 4470 10762
4466 10752 4465 10754 4463 10752 4464 10750
4461 10747 4461 10743 4457 10737 4428 10784
4472 10843 4495 10807
TIME...MOT...LOC 0056Z 307DEG 36KT 4472 10814
HAIL...1.50IN
WIND...60MPH
$$
McDonald1 follow-up statement
155
WWUS55 KRIW 270130
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
730 PM MDT THU JUL 26 2018
WYC003-270145-
/O.CON.KRIW.SV.W.0085.000000T0000Z-180727T0145Z/
Big Horn-
730 PM MDT THU JUL 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR CENTRAL BIG HORN COUNTY...
At 729 PM MDT, a severe thunderstorm was located over Shell, or 14
miles east of Greybull, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters. Ping pong size hail was reported
in Cowley earlier. Greybull airport has reported wind
gusts over 60 mph.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
central Big Horn County, including the following locations...
Porcupine Campground, Greybull South Big Horn County Airport,
Bald Mountain Campground, and Shell Creek Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Very heavy rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4484 10783 4481 10782 4479 10783 4477 10775
4471 10774 4471 10768 4468 10767 4470 10762
4466 10752 4465 10754 4463 10752 4464 10750
4461 10747 4461 10743 4457 10737 4428 10784
4452 10816 4487 10790
TIME...MOT...LOC 0129Z 307DEG 36KT 4452 10777
HAIL...1.25IN
WIND...60MPH
$$
McDonaldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:36 PM MDT, 5 hours 21 minutes earlier.
Area forecast discussion, Jul 26, 1:36 PM MDT, 5 hours 21 minutes before
Area Forecast Discussion National Weather Service Riverton WY 136 PM MDT Thu Jul 26 2018 .SHORT TERM...This evening through Friday The current pattern will continue this afternoon and Friday. West to northwest flow aloft over unstable sfc conditions east of the Divide with light winds, generally east to southeast and dewpoints in the upper 40s into the 50s. Cape values of 1000-1500 J/kg, along with bulk shear values of 40 to 50kt, will also remain in place through Friday. Strong storms, with a few becoming severe, will continue through sunset this evening. The best chances for severe storms will be in Johnson and Natrona counties. Showers will continue east of the Divide tonight, becoming confined to northern portions and eventually northern Johnson County by sunrise Friday morning. Isolated to scattered thunderstorms will return to areas east of the Divide Friday, but will include Yellowstone and Sweetwater County. Isolated showers will be possible across southern portions Friday morning, with thunderstorm activity confined to mainly Sweetwater, with extreme southern portions of Sublette and Fremont counties also included. Storms in these areas will be dry, as RH values will be in the teens. They will not be as strong as well, due to the drier air impacting Cape values. Thus, strong gusty winds will be the main threat with these storms. .LONG TERM...Friday night through Thursday Cold air will remain behind a front extending along the Continental Divide from northwest Wyoming to south central Wyoming with subtropical moisture moving north and east over the front. This will continue to support scattered showers with isolated to scattered thunderstorms along an north of the front, being most numerous over the mountains. This will extend from Friday night through Sunday evening with cool temperatures to the north and warmer air in the south and southwest. Hotter high pressure will build north and east from the Great Basin Monday through Thursday with decreasing showers and thunderstorms and warmer temperatures returning to much of the area. && .AVIATION...For the 00Z TAFS through 00Z Saturday Isolated to scattered showers and thunderstorms along and east of the Continental Divide will begin to subside this evening. A few storms will likely be strong, isolated severe, with hail and heavy rain through 04Z; possible brief IFR/MVFR conditions. Little to no activity is expected west of the Divide (KJAC- KPNA- KBPI- KRKS). A thunderstorm complex may move out of central Montana into north central and northeast Wyoming late this evening into early Friday morning, mainly along and east of Interstate 25. Strong northerly outflow winds may precede this line of storms. The storms should track north and east of KCPR early Friday morning. Isolated to scattered afternoon thunderstorms will return Friday, affecting all but the far west (KJAC-KBPI-KPNA). A few strong to severe storms will once again be possible along and east of the Continental Divide. && .FIRE WEATHER... Isolated to scattered thunderstorms will stay mainly confined to areas east of the Divide this evening. A few strong to severe storms could still be ongoing this evening through sunset over 281 and 285. Scattered showers will continue over these zones tonight into Friday morning. Conditions over 277 and 279 will recover tonight, with Red Flag conditions returning Friday afternoon and evening. Otherwise, temperatures overnight will be slightly warmer, with RH values about 20 percent lower than last night. Temperatures Friday will be slightly cooler across northern portions. West-northwest winds will be a bit stronger across 277, 278, 279 and 289 as well, with RH values once again dropping into the middle teens. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT Friday for WYZ277-279. && SHORT TERM...LaVoie LONG TERM...Baker AVIATION...LaVoie FIRE WEATHER...LaVoie
Hazardous weather outlook, Jul 26, 2:03 AM MDT, 16 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 203 AM MDT Thu Jul 26 2018 WYZ001>020-022>030-271100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 203 AM MDT Thu Jul 26 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms, especially along and east of the Continental Divide. Some of these storms will likely produce small hail, locally heavy rainfall, frequent lightning, and strong gusty winds. There will be a few strong thunderstorms and even isolated severe thunderstorms are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday afternoon through Saturday night...Scattered thunderstorms, especially along and east of the Continental Divide. Sunday...Isolated afternoon and evening thunderstorms along and east of the divide. Tuesday...Isolated afternoon and evening thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotters urged to report wind gusts past 45 mph, hail size, and rainfall amounts. Thank you.
In the hours before
Local storm report, Jul 26, 6:25 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
625 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL NE THERMOPOLIS 43.65N 108.21W
07/26/2018 M1.00 INCH HOT SPRINGS WY TRAINED SPOTTER
A TRAINED SPOTTER REPORTED QUARTER SIZE HAIL ON THE
NORTHEAST SIDE OF THERMOPOLIS.
&&
HATTINGSLocal storm report, Jul 26, 6:35 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
635 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 2 W COWLEY 44.89N 108.50W
07/26/2018 M1.00 INCH BIG HORN WY TRAINED SPOTTER
A TRAINED SPOTTER REPORTED QUARTER SIZE HAIL.
0634 PM HAIL COWLEY 44.89N 108.47W
07/26/2018 M1.50 INCH BIG HORN WY EMERGENCY MNGR
NUMEROUS REPORTS OF QUARTER TO PING PONG BALL SIZE HAIL
IN COWLEY.
0634 PM HAIL 3 NNE KAYCEE 43.75N 106.61W
07/26/2018 E0.88 INCH JOHNSON WY TRAINED SPOTTER
A TRAINED SPOTTER REPORTED NICKEL SIZE HAIL.
&&
HATTINGSLocal storm report, Jul 26, 6:39 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
639 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 1 E KAYCEE 43.71N 106.62W
07/26/2018 E1.50 INCH JOHNSON WY TRAINED SPOTTER
A TRAINED SPOTTER REPORTED REPORTED UP TO PING PONG BALL
SIZE HAIL JUST EAST OF KAYCEE.
&&
HATTINGSSpecial weather statement, Jul 26, 6:53 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Riverton WY
653 PM MDT THU JUL 26 2018
WYZ010-011-270115-
Southeast Johnson County-Northeast Johnson County-
653 PM MDT THU JUL 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JOHNSON COUNTY UNTIL
715 PM MDT...
At 653 PM MDT, Doppler radar was tracking a strong thunderstorm near
Powder River Rest Area, or 29 miles east of Buffalo, moving southeast
at 30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central
Johnson County.
This includes Interstate 90 between mile markers 87 and 95.
LAT...LON 4425 10623 4435 10613 4431 10602 4417 10602
4417 10601 4407 10601
TIME...MOT...LOC 0053Z 307DEG 26KT 4427 10613
McDonaldLocal storm report, Jul 26, 6:56 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
656 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST COWLEY 44.89N 108.47W
07/26/2018 M62.00 MPH BIG HORN WY ASOS
THE COWLEY AIRPORT HAD A WIND GUST OF 62 MPH.
0638 PM TSTM WND DMG LOVELL 44.84N 108.39W
07/26/2018 BIG HORN WY TRAINED SPOTTER
A TRAINED SPOTTER REPORTED NUMEROUS LIMBS DOWN IN LOVELL.
ALSO REPORTS OF NICKEL SIZE HAIL.
&&
HATTINGSSpecial weather statement, Jul 26, 6:57 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
657 PM MDT THU JUL 26 2018
WYZ007-017-020-270130-
Owl Creek and Bridger Mountains-Wind River Basin-Natrona County Lower
Elevations-
657 PM MDT THU JUL 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOT SPRINGS...
NORTHWESTERN NATRONA AND EAST CENTRAL FREMONT COUNTIES UNTIL 730 PM
MDT...
At 657 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Cottonwood Pass, or 19 miles northeast of Shoshoni,
moving southeast at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lysite, Lost Cabin, Cottonwood Pass and Lost Cabin Gas Plant.
LAT...LON 4332 10730 4307 10763 4347 10794 4358 10786
4355 10786 4356 10785 4358 10785 4355 10783
4356 10782 4356 10780 4347 10755 4345 10754
4345 10752 4336 10728
TIME...MOT...LOC 0057Z 309DEG 30KT 4343 10782
HulmeThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:02 PM MDT | Special Weather Statement | RIW | Johnson | 43 min |
| Jul 26, 6:06 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 39 min |
| Jul 26, 6:08 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Hot Springs, Washakie | 52 min |
| Jul 26, 6:17 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Park | 43 min |
| Jul 26, 6:46 PM MDT | Severe Thunderstorm Warning | RIW | Johnson, Natrona | 44 min |
| Jul 26, 6:53 PM MDT | Special Weather Statement | RIW | Johnson | 22 min |
| Jul 26, 6:57 PM MDT | Special Weather Statement | RIW | 33 min | |
| Jul 26, 7:25 PM MDT | Special Weather Statement | RIW | Fremont | 35 min |
| Jul 26, 7:28 PM MDT | Special Weather Statement | RIW | Natrona | 32 min |
| Jul 26, 7:38 PM MDT | Special Weather Statement | RIW | Washakie | 52 min |
| Jul 26, 7:49 PM MDT | Special Weather Statement | RIW | 26 min | |
| Jul 26, 7:51 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Johnson, Washakie | 39 min |
| Jul 26, 7:59 PM MDT | Special Weather Statement | RIW | Fremont | 31 min |
| Jul 26, 8:35 PM MDT | Special Weather Statement | RIW | Johnson | 25 min |
| Jul 26, 9:00 PM MDT | Special Weather Statement | RIW | Johnson | 45 min |
| Jul 27, 1:55 PM MDT | Special Weather Statement | RIW | Hot Springs | 35 min |
| Jul 27, 2:07 PM MDT | Special Weather Statement | RIW | Johnson | 38 min |
| Jul 27, 2:15 PM MDT | Special Weather Statement | RIW | 30 min | |
| Jul 27, 3:34 PM MDT | Special Weather Statement | RIW | Natrona | 41 min |
| Jul 27, 3:40 PM MDT | Special Weather Statement | RIW | 35 min | |
| Jul 27, 3:42 PM MDT | Special Weather Statement | RIW | Hot Springs | 48 min |
| Jul 27, 4:20 PM MDT | Special Weather Statement | RIW | Natrona | 25 min |
| Jul 27, 4:50 PM MDT | Special Weather Statement | RIW | Natrona | 25 min |
| Jul 27, 5:01 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 29 min |
| Jul 27, 5:25 PM MDT | Special Weather Statement | RIW | Hot Springs | 35 min |
| Jul 27, 5:44 PM MDT | Special Weather Statement | RIW | Johnson | 31 min |
| Jul 27, 5:51 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn | 39 min |
| Jul 27, 5:56 PM MDT | Special Weather Statement | RIW | Washakie | 34 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.